Oklahoma, 2015

Flash Flood and Hail in Oklahoma, August 27, 2015

August 27, 2015 · NWS TSA · 3 events in 2 counties and zones

Thunderstorms across Kansas gradually expanded southward into eastern Oklahoma during the morning of the 27th. The storms produced damaging wind, large hail up to quarter size, and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms across Kansas gradually expanded southward into eastern Oklahoma during the morning of the 27th. The storms produced damaging wind, large hail up to quarter size, and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 27, 4:55 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 27, 4:55 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
555 AM CDT THU AUG 27 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

VFR conditions should prevail at all terminals through the period.
Thunderstorms ongoing this morning in SE KS will be near enough to
BVO/TUL/RVS to include a VCTS, but currently think they will stay
E of these terminals so will not include Tempo groups at this
time. May have to watch the NW AR terminals closely to see if any
TSRA mention becomes necessary, but will not include for now.

&&

.PREV DISCUSSION... /ISSUED 301 AM CDT THU AUG 27 2015/

DISCUSSION...
The bulk of the near-term model guidance suggests
shower/thunderstorm development across southeast Kansas over the
next few hours...with the activity expanding south into northeast
Oklahoma during the morning hours. This appears to be tied to
increasing isentropic lift...best seen on NAM 310-315K analysis.
Will have slight chances pops for the morning hours for now...but
will monitor for possible increase in PoPs and coverage.

Next upper wave currently moving across the northern Rockies will
push into the Plains later today...eventually bringing a weak
frontal boundary into parts of the area later Friday and Friday
night. Overall moisture is still expected to remain rather
limited...so have continued to keep PoPs generally in the 20-40%
range...with the best chances setting up for Friday night.

Mid-level heights rise a bit later this weekend...with
temperatures running near or just a bit above average going into
next week. A broad upper level low will likely develop along the
Gulf coast states...but it appears to be too far south to
significantly impact our weather.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...22
Hazardous weather outlook, Aug 27, 4:13 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
513 AM CDT THU AUG 27 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
513 AM CDT THU AUG 27 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...SUNRISE.

DISCUSSION...
ISOLATED THUNDERSTORMS MAY DEVELOP EARLY THIS MORNING ACROSS PARTS
OF SOUTHEAST KANSAS AND DRIFT SOUTHWARD INTO PARTS OF NORTHEAST
OKLAHOMA. MOST OF THE ACTIVITY IS EXPECTED TO DISSIPATE BY EARLY
TO MID AFTERNOON. LATER TONIGHT...THUNDERSTORMS IN ADVANCE OF A
COLD FRONT MAY APPROACH AREAS NORTHWEST OF INTERSTATE 44. A
LIMITED RISK OF SEVERE HAIL WILL EXIST WITH PRIMARILY THE MORNING
STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FEW THUNDERSTORMS MAY BE ONGOING FRIDAY MORNING ACROSS AREAS
NEAR THE KANSAS BORDER. SCATTERED ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP FRIDAY NIGHT AND INTO SATURDAY MORNING AS THE
FRONT PASSES THROUGH EASTERN OKLAHOMA AND WESTERN ARKANSAS. THE
SEVERE WEATHER POTENTIAL WILL REMAIN LOW.

DRY AND WARMER WEATHER WILL PREVAIL FROM LATE IN THE WEEKEND INTO
NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL UNITED
STATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 27, 6:53 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
753 AM CDT THU AUG 27 2015

OKZ058-271330-
OTTAWA OK-
753 AM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 830 AM CDT...

AT 752 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TREECE...MOVING SOUTH AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIAMI...COMMERCE...FAIRLAND...QUAPAW...WYANDOTTE...TREECE...PICHER...
NARCISSA...OTTAWA...PEORIA...CARDIN AND TWIN BRIDGES STATE PARK.

LAT...LON 3675 9462 3675 9500 3694 9500 3695 9499
      3700 9500 3700 9468
TIME...MOT...LOC 1252Z 357DEG 23KT 3704 9485

LACY
Special weather statement, Aug 27, 7:44 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
844 AM CDT THU AUG 27 2015

OKZ057-058-062-063-271430-
CRAIG OK-DELAWARE OK-OTTAWA OK-MAYES OK-
844 AM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAYES...SOUTHWESTERN
OTTAWA...NORTHWESTERN DELAWARE AND SOUTHEASTERN CRAIG COUNTIES UNTIL
930 AM CDT...

AT 844 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF CLEORA...MOVING SOUTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VINITA...AFTON...LANGLEY...BERNICE...KETCHUM...SPAVINAW...
BLUEJACKET...DISNEY...BIG CABIN...PENSACOLA...CLEORA...CHEROKEE STATE
PARK...SPAVINAW STATE PARK...CHLOETA...BERNICE STATE PARK AND STRANG.

LAT...LON 3692 9506 3666 9482 3632 9500 3648 9530
TIME...MOT...LOC 1344Z 019DEG 25KT 3664 9504
Special weather statement, Aug 27, 7:55 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
855 AM CDT THU AUG 27 2015

OKZ054>056-061-271445-
ROGERS OK-NOWATA OK-WASHINGTON OK-OSAGE OK-
855 AM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROGERS...
NORTHEASTERN OSAGE...NOWATA AND NORTHERN WASHINGTON COUNTIES UNTIL
945 AM CDT...

AT 853 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF CANEY TO 9
MILES EAST OF LENAPAH...AND MOVING SOUTH AT 25 MPH.

SMALL HAIL...WINDS TO 40 MPH AND TORRENTIAL RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BARTLESVILLE...NOWATA...DEWEY...CHELSEA...SOUTH COFFEYVILLE...
COPAN...DELAWARE...LENAPAH...WANN...NEW ALLUWE...HULAH AND WATOVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3655 9544 3675 9610 3700 9607 3700 9543
TIME...MOT...LOC 1353Z 353DEG 22KT 3701 9600 3683 9547
Special weather statement, Aug 27, 9:11 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1011 AM CDT THU AUG 27 2015

OKZ068-069-072-271600-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
1011 AM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...CHEROKEE
AND SOUTHWESTERN ADAIR COUNTIES UNTIL 1100 AM CDT...

AT 1010 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF TAHLEQUAH...MOVING SOUTH AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAHLEQUAH...BUNCH...COOKSON...ELDON...CHEROKEE LANDING STATE PARK...
PUMPKIN CENTER AND LAKE TENKILLER STATE PARK.

LAT...LON 3561 9475 3561 9513 3576 9513 3605 9503
      3607 9479
TIME...MOT...LOC 1510Z 000DEG 31KT 3590 9490

The radar

The Tulsa radar (KINX), 77 km away, was scanning. The volume nearest the first event began at 15:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Washington

When
August 27, 9:20 AM CST
Where
Washington County, 0.47 mi SW of Dewey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.796, -95.936

Thunderstorm Wind, Sequoyah

When
August 27, 10:11 AM CST
Where
Sequoyah County, 0.17 mi ESE of Gore
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.529, -95.117

Strong thunderstorm wind snapped the trunk of a tree.

Flash Flood, Washington

When
August 27, 10:35 AM CST to 12:45 PM CST
Where
Washington County, 1 mi N of Dewey to 1.06 mi N of Dewey
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
36.815, -95.930

Portions of County Road 1400 were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598552, 598553, 598554.